Alert archive / West Virginia / Special Weather Statements in 2019

Special Weather Statement, NWS Charleston, WV

May 30, 2019Logan County, West Virginia

NWS Charleston, WV issued this special weather statement at May 30, 2019, 2:21 PM EDT for Logan County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2019, 2:21 PM EDT (18:21 UTC)
Expired
May 30, 2019, 2:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

County Logan County, WV

The radar

The Charleston,WV radar (KRLX), 65 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS81 KRLX 301821
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Thu May 30 2019

WVZ024-025-301845-
Logan-Mingo-
221 PM EDT Thu May 30 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MINGO AND
NORTHWESTERN LOGAN COUNTIES...

At 220 PM EDT, strong thunderstorms were clustered near Oppy, or 12
miles east of Inez, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Logan, Chapmanville, Chief Logan State, Holden, Mount Gay-Shamrock,
West Logan, Kermit, Mitchell Heights, Mount Gay, Verdunville, Myrtle,
Blair, Dingess, Sharples, Lenore, Breeden and Switzer.

This includes Route 119 between mile markers 1 and 39.
 
If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Runoff from heavy rainfall may cause elevated levels on small creeks 
and streams, and ponding of water on country roads and farmland 
along the banks of creeks and streams.

LAT...LON 3785 8239 3786 8240 3794 8231 3802 8201
      3803 8194 3799 8198 3794 8178 3791 8176
      3789 8176 3772 8232 3774 8233 3776 8231
      3776 8233 3778 8232 3782 8238 3781 8240
      3785 8242
TIME...MOT...LOC 1820Z 252DEG 32KT 3785 8232 

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 30, 1:56 PM EDT, 25 minutes earlier.

Area forecast discussion, May 30, 1:56 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
156 PM EDT Thu May 30 2019

.SYNOPSIS...
Cold front pushes southeast late today and tonight. An upper
air disturbance on Friday. A stronger cold front Sunday. High
pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Thursday...

Presently monitoring storm development along a front extending
down the Ohio Valley this morning, which will determine
convective chances for this afternoon and evening. At this hour,
thundershowers are entering Carter and Greenup counties from
the west with scattered shower activity ahead of it across the
tristate and middle Ohio Valley extending into the I64 corridor.
Will have to see how showers and storms trend heading into the
afternoon, and to what degree our area destabilizes. As SPC
notes, we rely primarily on surface heating today to realize
what could be potentially significant (2000+ J/kg) instability.
Should sufficient destabilization occur, severe storms are
possible across central portions of the area with favorable wind
fields associated with a disturbance skirting across this
afternoon.

As of 646 AM Thursday...

Minor update to increase PoPs for our far northwest counties
based on current radar. Rest of forecast on track...

As of 310 AM Thursday...

Area of showers and a few thunderstorms on the nose of an
increasing low level jet will affect our far western counties
over the next few hours. Beyond that, expect an overall increase
in shower and thunderstorm coverage through the late morning
hours into the afternoon as this increasing jet combines with
building instability in advance of a cold front dropping south.
SPC continues to highlight much of the region with a slight risk
of severe thunderstorms for today with damaging winds and hail
being the primary threat. The biggest uncertainty is in how
unstable we are able to get with lots of clouds around and early
timing of showers/storms, especially over our western counties.
Nonetheless, enough breaks in the clouds should allow for a few
strong to severe storms with locally heavy rainfall and
repeating storms increasing the threat for some isolated flash
flooding. Temp forecast is also somewhat uncertain with cloud
considerations but anticipate highs ranging from the mid to
upper 70s over southeast OH and northern WV into the lower 80s
for the Kanawha Valley and southern WV.

Afternoon showers/storms will push eastward by evening. The
front will then sag southward overnight with a few showers and
maybe a storm along this boundary. We then start to feel the
influence of an approaching mid level shortwave late in the
night which may reignite a few showers/storms along the boundary
which should be draped across our CWA as dawn approaches Friday
morning.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 215 AM Thursday...

An upper level trough swings through on Friday, providing some
showers and thunderstorms. Some remaining moisture will allow
for some showers and thunderstorms on Saturday, with the better
chances across Ohio and northern West Virginia.

A fairly impressive cold front for this time of year will then push
through on Sunday, increasing the chances of precipitation.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 215 AM Thursday...

Much cooler and drier air will move in behind Sunday's cold
front, providing dry weather for Monday and Tuesday.

Models start to diverge a bit for Wednesday and Thursday,
leading to lower confidence. Chances of precipitation should
return for at least one of these days, as an upper level
disturbance and/or cold front affect the region.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 145 PM Thursday...

Showers and storms impact all sites today, with greatest flight
impacts occurring late this afternoon into the early evening.
IFR visibilities and at least MVFR ceilings are possible with
these storms, particularly along the leading edge of storms as
they develop and move in from west to east. All sites will run
the risk of restrictions, but in general PKB will likely have
the least threat while the CRW/HTS/BKW sites run the greatest
risk for convection. Should a TAF site take a direct hit, gusty
variable winds are likely, and may exceed 40 kts. Otherwise
winds will be generally out of the SE generally 05-10 kts
prevailing, with 15-20 kt gusts during the afternoon.

Storms and gusts decrease in intensity and coverage after 22Z -
02Z, after which mainly light showers and perhaps a rumble of
thunder are possible. With the low-level boundary hanging around
and ample moisture, odds are good that low-level stratus cover
will develop overnight leading to additional restrictions
overnight. Odds are best for IFR restrictions at PKB/CKB/EKN/CRW
in the vicinity of moist ground and the remnant front.
Conditions will gradually improve through the morning after dawn
tomorrow. More showers are possible Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms may vary
today and lower flight conditions will likely occur for at
least brief periods of times in heavier showers/storms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 18Z FRIDAY...
IFR possible in fog/stratus Saturday and again in showers and
storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/RPY/MC
NEAR TERM...ABE/MC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MC
Hazardous weather outlook, May 30, 3:23 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
323 AM EDT Thu May 30 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-311000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
323 AM EDT Thu May 30 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

A few thunderstorms could become severe this afternoon with damaging
winds and large hail possible. Locally heavy rainfall and isolated
flash flooding may also occur where storm pass repeatedly over the
same areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

ABE/RPY

In the hours before

Local storm report, May 30, 11:21 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 AM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     1 SSW KITCHEN           37.97N  82.04W
05/29/2019                   LOGAN              WV   DEPT OF HIGHWAYS

            TREES DOWN ON CRAWLEY CREEK RD

&&

EVENT NUMBER RLX1901670

HART
Local storm report, May 30, 11:34 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 AM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     1 WNW COWEN             38.42N  80.58W
05/29/2019                   WEBSTER            WV   DEPT OF HIGHWAYS

            TREES DOWN ON BIRCH RIVER ROAD

&&

EVENT NUMBER RLX1901671

HART
Local storm report, May 30, 11:45 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     QUINLAND                38.02N  81.77W
05/29/2019                   BOONE              WV   DEPT OF HIGHWAYS

            TREES DOWN ALONG WV 85 NEAR UNEEDA. RADAR DATA
            INDICATES HAIL CORE ALOFT MAY HAVE COLLAPSED IN THIS
            AREA.

&&

EVENT NUMBER RLX1901672

HART
Special weather statement, May 30, 2:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
208 PM EDT Thu May 30 2019

WVZ025-026-301845-
Boone-Logan-
208 PM EDT Thu May 30 2019

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOGAN AND CENTRAL
BOONE COUNTIES...

At 207 PM EDT, a strong thunderstorms were developing over Chief
Logan State, or near Logan, moving east at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Madison, Logan, Chapmanville, Chief Logan State, Van, Mount
Gay-Shamrock, Holden, Whitesville, West Logan, Mitchell Heights,
Sylvester, Seth, Verdunville, Turtle Creek, Prenter, Sharples and
Jeffrey.

This includes Route 119 between mile markers 27 and 35, near mile
marker 38, and between mile markers 41 and 47.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3783 8212 3794 8208 3814 8162 3799 8147
      3798 8149 3799 8151 3797 8153 3797 8154
      3795 8156
TIME...MOT...LOC 1807Z 250DEG 34KT 3790 8202

HART
Special weather statement, May 30, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Thu May 30 2019

WVZ024-025-301845-
Logan-Mingo-
221 PM EDT Thu May 30 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MINGO AND
NORTHWESTERN LOGAN COUNTIES...

At 220 PM EDT, strong thunderstorms were clustered near Oppy, or 12
miles east of Inez, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Logan, Chapmanville, Chief Logan State, Holden, Mount Gay-Shamrock,
West Logan, Kermit, Mitchell Heights, Mount Gay, Verdunville, Myrtle,
Blair, Dingess, Sharples, Lenore, Breeden and Switzer.

This includes Route 119 between mile markers 1 and 39.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Runoff from heavy rainfall may cause elevated levels on small creeks
and streams, and ponding of water on country roads and farmland
along the banks of creeks and streams.

LAT...LON 3785 8239 3786 8240 3794 8231 3802 8201
      3803 8194 3799 8198 3794 8178 3791 8176
      3789 8176 3772 8232 3774 8233 3776 8231
      3776 8233 3778 8232 3782 8238 3781 8240
      3785 8242
TIME...MOT...LOC 1820Z 252DEG 32KT 3785 8232

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:08 PM EDTSpecial Weather StatementRLXBoone37 min
May 30, 3:03 PM EDTSpecial Weather StatementRLXLogan27 min
May 30, 3:11 PM EDTSevere Thunderstorm WarningRLXBoone, Logan17 min
May 30, 3:16 PM EDTSpecial Weather StatementRLXWayne44 min
May 30, 3:20 PM EDTSpecial Weather StatementRLXPocahontas25 min
May 30, 4:56 PM EDTSpecial Weather StatementRLXLincoln, Wayne34 min
May 30, 5:09 PM EDTSpecial Weather StatementRLXKanawha36 min
May 30, 5:40 PM EDTSpecial Weather StatementRLXBraxton, Clay, Webster20 min
May 30, 5:47 PM EDTSpecial Weather StatementRLXWayne28 min
May 30, 6:07 PM EDTSpecial Weather StatementRLXBarbour, Braxton, Randolph, Upshur, Webster23 min
May 30, 6:18 PM EDTSpecial Weather StatementRLXClay27 min
May 30, 6:41 PM EDTSpecial Weather StatementRLXRandolph49 min
May 30, 7:28 PM EDTSpecial Weather StatementRLXRussell17 min
May 30, 7:33 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson17 min

Nearby

Special Weather Statements in West Virginia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.